Drug Induced Fever

advertisement
Drug Induced Fever
Presented By :
Pharmacist
Sufian .M.Sulaiman
Drugs And Poisons Information Center
Al Khansa Teaching Hospital
10 / 1 / 2012
Body temperature is controlled by the hypothalamus.
According to studies of healthy individuals 18-40
years, the mean oral temperature is 36.8± 0.4 c,
with low level at 6 A.M. and higher levels at 4-6 P.M.
The maximum normal oral temperature is 37.2 c at
6 A.M. and 37.7 c at 4 P.M.
Fever = temperatures greater than 37.8 c
The mechanism of fever Body temperature is usually
controlled within a narrow range by a number of
physiological processes. It rises when heat absorption or
production exceeds heat loss. Heat is absorbed from the
environment, and endogenous production depends on
metabolic rate, muscular activity, and ‘non- shivering
thermogenesis’. Heat is lost from the body by convection
and radiation from the surface and evaporation from the
skin and lungs. The normal physiological response to a
rising temperature is dilatation of skin blood vessels and
increased sweating
The balance between heat production and heat loss is
controlled by a combination of mechanisms including the
behaviour of the whole organism (avoiding heat, shedding
clothes, etc.) and homoeostatic mechanisms. Infection
results in the introduction of exogenous pyrogens like
bacterial lipopolysaccharide, and inflammation results in the
production of endogenous pyrogens, such as the cytokine
interleukin-lb. These act on the preoptic region of the hypo
thalamus, where they lead to the production of prostaglandin
E2 (PGE2) which is the neural mediator of fever, stimulating
the endogenous pyrogen receptor (EP3).
In this short review we will outline a classification of the
various mechanisms of drug-induced fever and give a
number of examples. Classification of drug-induced fever ,
A drug can cause fever in the following ways:
1 - By acting as a direct or indirect pyrogen or by causing
inflammation or tissue damage.
Interferons commonly cause a ´flu-like illness with fever. They
have a broad role in regulating the immune response, possibly
through induction of interleukin-6, since low doses of
corticosteroids reduce the symptoms at the onset of interferon
betalb therapy in multiple sclerosis.
Drugs that cause local inflammation or tissue damage
A local chemical phlebitis that can lead to fever can occur with
intravenous injections or infusions of antibiotics (e.g.
erythromycin, vancomycin, or cephalosporins), cytotoxic drugs,
and other drugs, for example amiodarone, barbiturates,
unemulsified diazepam, and also with hypertonic fluids and
solutions given for parenteral nutrition
2 - By causing pyrogen release as part of its pharmacological
action.
An example of this is the Jarisch-Herxheimer reaction, in
which endotoxin is released front bacteria. There is an
abrupt onset of fever, myalgia, hyperventilation, and
tachycardia about 6-8 hours after starting bactericidal
therapy - classically treatment with penicillin for secondary
syphilis14 but also in other infections. The JarischHetxheimer reaction is associated with raised concentrations
of tumour necrosis factor (TNF) alpha, interleukin-6 and
interleukin-8. Treatment with anti- TNF-alpha Fab before
giving penicillin seems to suppress the reaction.
3 - By altering thermoregulation by central, peripheral, or
metabolic means.
in several ways. Centrally, they can alter the ‘set point’ body
temperature and alter adaptive responses to high
temperature. Opioids, sedatives, and alcohol can affect the
ability of a person to deal with excess heat. Peripherally,
drugs can reduce the ability to lose heat by vasodilatation or
sweating
Metabolism can be altered, leading to an increase in heat
production. However, most drugs do not simply act at one
level but have multiple effects, especially in overdosage.
Anticholinergic agents, phenothiazines, tricyclic
antidepressants, antihistamines and synthetic alkaloids
impair hypo- thalamic function centrally and reduce
sweating peripherally, leading to an anticholinergic
‘toxidrome’ of diminished sweating, coma, hyperreflexia,
tachycardia, psychosis, dilated pupils, urinary retention,
flushing and pyrexia.
4 - By causing hypersensitivity reactions.
Hypersensitivity reactions to drugs can include fever, as well
as other features of hypersensitivity such as anaphylaxis (Type
1) or immune-complex disease (Type 3). Drug-induced fever
due to Type 3 hypersensitivity typically presents as a lowgrade fever that subsequently rises. It usually starts in the first
7-10 days of drug administration, particularly with antimicrobials
The fever subsides rapidly with drug withdrawal .
Antimicrobials can cause fever, and of course this can lead
to diagnostic difficulty when there is the possibility of undertreated sepsis, requiring further antimicrobial treatment.
Antituberculous drugs, in particular, are associated with drug
fever. Rifampicin causes a ‘flu-like syndrome of fever, rigors,
bone pain, and malaise lasting about 12 hours after each
dose when given intermittently- in keeping with a hypersensitivity reaction.
Other antituberculous drugs - isoniazid, pyrazinamide and,
rarely, ethambutol can also cause fever.
Piperacillin has been implicated in drug fever especially in
the treatment of patients with cystic fibrosis, who are often
taking multiple drug regimens. Drug-induced fever is seen in
up to 5 per cent of patients treated with vancomycin, and not
uncommonly with sulphamethoxazole, trimethoprim, or cotrimoxazole.
5 - By inducing immunosuppression.
Patients who are immunocompromised by cancer
chemotherapy, immunosuppressants (such as azathioprine),
are at risk of opportunistic infections. Cytotoxic drugs,
phenothiazines, many antibiotics, NSAIDs, antithyroid agents,
and psychotropic drugs are among those that cause
neutropenia. Fever in such patients is a common
haematological emergency and management depends on
rational antimicrobial use, thorough investigation, and
measures to reduce exposure to infection. Idiosyncratic drug
fever Some individuals are especially prone to the effects of a
drug, and drug-induced fever is one manifestation of this.
Malignant hyperthermia is a dangerous hypermetabotic state
after anaesthesia with suxamethonium and/or volatile
halogenated anaesthetic agents. It is also seen, in
susceptible individuals, after severe exercise in high ambient
temperatures, in infections, in overheated infants, and during
treatment with neuroleptic drugs. It is characterised by a
sustained rise in body temperature (without shivering),
tachycardia, cyanosis, and generalized muscle rigidity during
or soon after the anaesthetic. To the non-anaesthetist, it can
be mistaken for heat stroke, rhabdomyolysis, muscle pains,
neuroleptic malignant syndrome, or sudden infant death
syndrome. Treatment consists of supportive measures,
reversal of acidosis, and dantrolene
6 - As a result of patient idiosyncrasy.
Neuroleptic malignant syndrome is an idiosyncratic reaction to
antipsychotic drugs such as phenothiazines, butyrophenones,
and risperidone, but has also been seen after abrupt
withdrawal of antiparkinsonian agents and treatment with
dopamine-depleting agents or lithium.
It is characterized by fever, hypertonia, fluctuating
consciousness, and autonomic disturbances such as
tachycardia, sweating, and labile blood pressure.
Drug-induced fever
- Generally occurs after 7 - 10 days of therapy
- Resolves within 48 hours of the drug’s discontinuation
Antibiotics: penicillin is the most common antibiotic reported
to
cause fever
Drugs
Atropine
Allopurinol
Amphotericin
Hydralazine
Penicillins
Isoniazid
Cephalosporins
Rifampicin
Phenytoin
Macrolides
Procainamide
Clindamycin
Quinidine
Vancomycin
Sulfonamides
Aminoglycosides
Captopril
Cimetidine
Clofibrate
Heparin
Meperidine
HCTZ
Methyldopa
Nifedipine
Diagnosis and treatment
Drug fever should be suspected in any febrile
patient receiving any medication.
Urticaria, skin rash or eosinophilia are suggestive
of drug fever
Resolution of fever after withdrawal of a drug is
strongly suggestive but the recurrence of fever on
reexposure is definitive evidence of drug fever
Past history can be of use if the patient can tell of
previous medications
Drug-induced fever found in numerous textbooks
and review articles.
Considerable variability has been reported in the
length of time between the initiation of drug therapy
and the onset of fever due to the drug.
Drugs can be changed to alternatives of a different
class.
After stopping the drug, the fever will usually
resolve within 3 days, although it may take as
long as 2 weeks.
If the fever remits, the physician can definitively
confirm the diagnosis by re-instituting the agent,
which characteristically elicits fever again within
a few hours.
This procedure is safe unless drug-induced
organ damage e.g. interstitial nephritis or
hepatitis, has occurred.
When patients are receiving several drugs and
hypersensitivity fever is suspected, all nonessential
drug therapy should first be discontinued.
No matter which mechanism proves responsible of
drug-induced fever.
It is only required that the physician always place it
in the differential diagnosis of a febrile patient
Download
Related flashcards

Doping in sport

16 cards

Pharmacology

22 cards

Doping in sport

21 cards

Mood stabilizers

26 cards

Anticholinesterases

45 cards

Create Flashcards